Exacerbation of antiphospholipid antibody syndrome after treatment of localized cancer: a report of two cases
- 82 Downloads
Patients with malignancy often present with a variety of coagulation abnormalities which may ultimately lead to recurrent arterial and venous thromboses. Recently the presence of antiphospholipid antibodies in cancer patients has been proposed as one of the potential mechanisms promoting hypercoagulability. Here we report two consecutive patients with localized tumors, one suffering from breast cancer and another presenting with colorectal cancer, who experienced dramatic exacerbation of the antiphospholipid antibody syndrome (APAS) within 4 weeks after surgery. In the first patient who had also received one course of adjuvant chemotherapy, major ischemic stroke and recurrent venous thromboembolism were paralleled by the development of ulcerative livedoid vasculitis and pancytopenia, constituting the diagnosis of systemic lupus erythematosus with secondary APAS. In the second patient, progressive thrombotic occlusion of the superior and inferior vena cava was associated with bilateral pulmonary embolism, acute renal failure, and disabling soft tissue edema. Although not fulfilling the classic criteria of "catastrophic" APAS, the clinical features were life threatening and appeared to be refractory to oral anticoagulation with phenprocoumon. In addition, a diagnosis of Trousseau's syndrome was unlikely due to missing evidence of gross metastatic disease. Besides a suggested treatment strategy comprising high doses of low-molecular-weight heparin, potential pathogenic mechanisms are discussed in consideration of a recently proposed "thrombotic storm," which may cause multiple thromboses after an initial provocation in patients with known hypercoagulability.
Unable to display preview. Download preview PDF.